Statins for Breakfast, NOT Grapefruit Juice!
(generic name: atorvastatin) has been an extremely effective medication in lowering cholesterol and reducing the risk of heart attack and stroke. It is also effective in reducing the risk of a second heart attack.
Lipitor is generally well-tolerated, and side effects are rare. However, like all medications, it requires monitoring for side effects. Among the side effects that are routinely monitored:
- Muscle pain and stiffness should be reported to the doctor immediately as these could be a sign of muscle damage.
- Blood testing is also required to detect any liver damage.
- Lipitor should be used with caution in patients with alcohol or other liver diseases.
- Other minor side effects include constipation, diarrhea, fatigue, gas, heartburn, and headache.
What Happens if You Eat Grapefruit While on Statins?
A peculiar cross-reaction with a specific food exists with Lipitor and other "statin" drugs used to lower cholesterol. Grapefruit juice blocks special enzymes in the wall of the small intestine that actually destroys many medications, including Lipitor, and prevents their absorption into the body. Thus, in the normal state, smaller amounts of the drugs get into the body than are ingested.
- When the action of these enzymes is blocked (as by grapefruit juice), more of the drugs get into the body, and the blood levels of these medications increase.
- This can lead to toxic side effects from Lipitor, such as liver or muscle damage.
So beware of this unusual direct link to a medication hazard with Lipitor when choosing breakfast beverages!
Health Solutions From Our Sponsors
Robert J. Bryg, MD
Board Certified Internal Medicine with subspecialty in Cardiovascular Disease